Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 84, NWS Amarillo, TX

June 18, 2003Randall County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 18, 2003, 3:43 PM CDT for Randall County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2003, 3:43 PM CDT (20:43 UTC)
Expired
Jun 18, 2003, 4:45 PM CDT
In force
62 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Randall County, TX

The radar

The Amarillo radar (KAMA), 47 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2003-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2003-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

956 
WUUS54 KAMA 182043
SVRAMA
TXC381-182145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
343 PM CDT WED JUN 18 2003

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN RANDALL COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 445 PM CDT

* AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES SOUTH OF CANYON...MOVING NORTHEAST AT
  10 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  CANYON...UMBARGER...PALO DURO CANYON AND BUFFALO LAKE

LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3476 10216 3476 10166 3501 10166 3502 10214

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:04 PM CDT, 39 minutes earlier.

Area forecast discussion, Jun 18, 3:04 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
304 PM CDT WED JUN 18 2003

RING OF CNVTN AROUND THE PNHDLS ATTM WITH ACTVTY CONFINED TO PARTS
OF THE OK PNHDL AND ERN TX PNHDL.  SHRTWV EVIDENT ON WATER VAPOR
IMAGERY OVR THE OK PNHDL AND ONLY THE GFS REFLECTS THIS FEATURE.
PRECIP-FREE ATTM ACRS MOST OF THE WRN AND CNTRL TX PNHDL...LIKELY
DUE TO SUBSIDENCE ON THE BACK-SIDE OF THIS SHRTWV.  A MUCH
STRONGER SHRTWV IS ALSO EVIDENT ON WATER VAPOR COMING OUT OF ERN AZ
INTO WRN NM AND THIS IS ALSO REFLECTED IN THE GFS.  FEEL THAT THIS
WL ALLOW FOR SCT TO NMRS CNVTN TO DVLP LTR TDA INTO THIS EVE AND
OVRNGT TNGT.  CSDRBL CLD COVER ACRS THE PNHDLS ALSO HELPING TO
INHIBIT CNVTV DVLPMT FOR THE TIME BEING.  SFC ANALYSIS INDICATING AN
OUTFLOW BNDRY OR WK CDFNT STRETCHING FM NERN KS INTO SWRN KS AND
THEN ACRS SERN CO NWWD INTO WRN CO.  THIS BNDRY LIKELY TO SAG
FURTHER SWD TNGT SPCLY AS CNVTN BCMS BETTER ORGANIZED THIS EVE AND
TNGT.  THIS BNDRY...A WK STEERING FLOW...THE SHRTWV MOVG EWD OUT OF
WRN NM...AND A VERY MOIST AMS SHOULD RESULT IN SLOW-MOVG TSTMS
WITH LCLY HVY RNFL.  CONTEMPLATED ABT ISSUING A FFA FOR TNGT...BUT
HELD OFF AS THE HVIEST RNFL THE LAST DAY OR SO HAS BEEN OVR THE
NWRN SXNS OF THE FA W OF KDHT AROUND THE TX-NM STATE LN.  CANNOT
RULE OUT SOME FLOODING PROBLEMS OVRNGT TNGT.

STRONG SHRTWV OVR NM TO MOV SLOLY EWD INTO THE FA BY 00Z FRI...SO
CONTD WITH CHC POPS THU AND A LTL BETTER CHC THU NGT AS STRONG
SHRTWV (CNVTV FEEDBACK?) OVR CO TRAILING INTO NERN NM LIFTS NEWD.
UPR FLOW TRANSITIONS FM WK NWLY TNGT TO WK ZONAL THU AND THEN SWLY
BY THU NGT INTO FRI.  FEEL PRECIP CHC/S ON THE WANE FRI AND FRI NGT
AS SHRTWV RDGG TAKES PLACE OVR THE SRN HI PLNS.  LGWV TROF ACRS THE
WRN STATES BY THEN END OF THE WK NOT FCSTD TO IMPACT THE PNHDLS
MUCH...IF AT ALL.  ONE LEADING SHRTWV LIFTING NEWD OUT OF THE SWRN
STATES AND FOUR-CORNERS RGN FRI AND FRI NGT FCSTD TO WKN QUICKLY
AS IT APCHS THE CNTRL RCKYS.  LTL IN THE WAY OF SHRTWV ENERGY AND UPR
RDG BUILDING OVR THE SRN PLNS STATES THIS WKND INTO ERY NEXT WK
SHOULD PROVIDE DRY AND UNSEASONABLY WARM CONDITIONS FOR THE PNHDLS.

LEE SIDE SFC TROF FCSTD TO DVLP BY FRI AFTN AND FRI NGT WHICH IS
FCSTD TO DPN AND MOV EWD ACRS THE FA SAT AND SAT NGT.  DRY DNSLPG
SWLY SFC FLOW FCSTD FRI NGT AND SAT...BCMG WLY SAT NGT...AND THEN
SWLY AGAIN SUN INTO MON AND TUE.

FCSTID = 11

AMARILLO    59 79 61 86 / 60 30 50 30
BEAVER      60 79 61 85 / 60 30 50 30
BOISE CITY  57 77 58 85 / 70 30 50 30
BORGER      60 80 62 87 / 60 30 50 30
BOYS RANCH  58 79 60 88 / 70 30 50 30
CANYON      60 81 61 88 / 60 30 50 30
CLARENDON   64 82 64 87 / 40 30 50 30
DALHART     57 77 57 87 / 70 30 50 30
GUYMON      59 79 61 85 / 60 30 50 30
HEREFORD    60 82 61 91 / 60 30 50 30
LIPSCOMB    62 79 61 85 / 50 30 50 30
PAMPA       63 80 63 86 / 50 30 50 30
SHAMROCK    65 82 65 86 / 40 30 50 30
WELLINGTON  65 83 65 87 / 40 30 50 30

.AMA...
TX...NONE.
OK...NONE.
Hazardous weather outlook, Jun 18, 1:00 PM CDT, 2 hours 43 minutes before
OKZ001>003-TXZ001>020-191200-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT WED JUN 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS ARE EXPECTED ACROSS THE TEXAS AND OKLAHOMA PANHANDLES
THROUGH TONIGHT. ANY THUNDERSTORMS WHICH DEVELOP ARE EXPECTED TO STAY
BELOW SEVERE LEVELS. HOWEVER...LOCALLY HEAVY RAINFALL IS POSSIBLE
WITH THE THUNDERSTORMS...ESPECIALLY TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SP

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 3:13 PM CDTSevere Thunderstorm WarningAMADeaf Smith62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.